Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 129, NWS Raleigh, NC

October 22, 2005Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 22, 2005, 12:08 AM EDT for Guilford County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 22, 2005, 12:08 AM EDT (04:08 UTC)
Expired
Oct 22, 2005, 12:42 AM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 22, 12:19 AM EDTHAIL 1Monticello, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.1 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2005-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 220410
SVRRAH
NCC081-220445-
/O.NEW.KRAH.SV.W.0129.051022T0408Z-051022T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1208 AM EDT SAT OCT 22 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1201 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR THE PIEDMONT TRIAD INTERNATIONAL          
  AIRPORT...OR ABOUT 6 MILES WEST OF GREENSBORO...MOVING NORTHEAST   
  AT 45 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE      
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBORO...
  HIGH POINT...
  MONTICELLO...

LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
      3623 7952 3624 7973 3624 7999

$$

13
2 follow-up statements
000 
WWUS52 KRAH 220420
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1218 AM EDT SAT OCT 22 2005

NCC081-220445-
/O.CON.KRAH.SV.W.0129.000000T0000Z-051022T0445Z/
GUILFORD NC-
1218 AM EDT SAT OCT 22 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR GUILFORD COUNTY...

AT 1218 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR OAKDALE...OR ABOUT 7 MILES SOUTHWEST OF 
GREENSBORO...MOVING NORTHEAST AT 30 MPH. THIS STORM PRODUCED LARGE 
HAIL IN THE THOMASVILLE AREA SHORTLY AFTER 12 MIDNIGHT. ANOTHER 
STORM OVER NORTHERN GUILFORD COUNTY NORTH OF LAKE TOWNSEND HAS 
PRODUCED HAIL UP TO THE SIZE OF SMALL MARBLES.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... PIEDMONT TRIAD
INTERNATIONAL AIRPORT...GREENSBORO...OAK RIDGE...PLEASANT GARDEN...
STOKESDALE...SUMMERFIELD...FOREST OAKS...LAKE BRANDT...HILLSDALE...
LAKE TOWNSEND...MCLEANSVILLE...MONTICELLO AND SEDALIA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
      3623 7952 3624 7973 3624 7999

$$

WSS
000 
WWUS52 KRAH 220442
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 AM EDT SAT OCT 22 2005

NCC081-220451-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-051022T0445Z/
GUILFORD NC-
1241 AM EDT SAT OCT 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR GUILFORD COUNTY IS
CANCELLED...

THE ONCE SEVERE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS. THIS 
STORM WILL STILL PRODUCE FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS 
AND PEA SIZE HAIL AS IT CROSSES THE SOUTH AND EAST SIDES OF 
GREENSBORO AS WELL AS MCLEANSVILLE AND GIBSONVILLE.


LAT...LON 3602 8002 3590 8005 3594 7982 3602 7956
      3623 7952 3624 7973 3624 7999

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 9:27 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 21, 9:27 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT FRI OCT 21 2005

.SHORT TERM (REST OF TONIGHT)...

UPPER JET DYNAMICS ARE LARGELY RESPONSIBLE FOR THE ACTIVITY WHICH
MAINTAINED STRENGTH AS IT MOVED INTO THE COOLER...MORE STABLE
AIRMASS NORTH OF THE FRONT. NAM HAS PEGGED THE UPPER DIVERGENCE
AND ONGOING ACTIVITY WELL...AND SUGGESTS THAT ACTIVITY SHOULD
CONTINUE PAST MIDNIGHT...GRADUALLY SHIFTING EAST AS THE NIGHT
PROGRESSES. THIS IS IN LINE WITH CURRENT FORECAST...AND WILL TWEAK
THE POPS TO MATCH CURRENT TRENDS. TEMPS LOOK GOOD.

&&

PREVIOUS DISCUSSION...
(ISSUED 245 PM EDT FRI OCT 21 2005)

SHORT TERM (TONIGHT THROUGH TUESDAY)...

TONIGHT THROUGH SUNDAY: BAND OF CONVECTION OVER EASTERN KY/TN IS
ASSOCIATED WITH A WESTWARD MOVING MID LEVEL WAVE. MEANWHILE... THE
EDGES OF THE STABLE POOL OVER THE NC PIEDMONT AND NORTHERN COASTAL
PLAIN HAVE ERODED NICELY THIS AFTERNOON... ALTHOUGH LOCATIONS FROM
INT OVER TO RZZ REMAIN SOCKED IN. CONVECTIVE CUMULUS HAS BEGUN TO
DEVELOP SOUTH OF HIGHWAY 64 AND MSAS INDICATES THAT MUCH OF THIS
AREA HAS DESTABILIZED WITH LI VALUES DOWN TO ZERO TO -2 AND CAPES UP
TO 500-700 J/KG. DESPITE A SOMEWHAT WARM CAP AROUND 700 MB THE RUC
SHOWS CAPES GETTING UP TO 1000 J/KG IN THE SANDHILLS... AND WITH THE
NAM12 ALSO SHOWING CONVECTIVE PRECIP DEVELOPING INTO THE EVENING
HERE AND ACTIVITY ALREADY BLOSSOMING OVER CENTRAL SC... WILL INCLUDE
AN EARLIER AND SLIGHTLY HIGHER POP IN THE SOUTHEAST CWA THIS
EVENING. OTHERWISE... THE INCOMING WAVE DAMPENS CONSIDERABLY TONIGHT
WITH THE MORE FORMIDABLE TROUGH DIGGING IN TO ITS WEST OVER THE
PLAINS. DESPITE IMPROVING MOISTURE AND POSSIBLY SOME LINGERING
ELEVATED INSTABILITY OVERNIGHT... WITH THIS MARGINAL PVA AND JUST
WEAK LOW LEVEL THETA-E ADVECTION... WILL KEEP POPS IN THE CHANCE
CATEGORY EXCEPT FOR LIKELY POPS NEAR THE RESIDUAL WEDGE BOUNDARY
WHERE SURFACE CONVERGENCE SHOULD COME INTO PLAY. UPPER DIVERGENCE
WITHIN THE LEFT EXIT REGION OF THE JET DIVING TOWARDS THE STATE
INCREASES SATURDAY ALONG WITH IMPROVING PVA... AND EXPECT A GOOD
CHANCE OF CONVECTION WITH THE OCCLUDED FRONT MOVING THROUGH... BEST
DEPICTED BY THE NAM. THE NAM DOES KEEP A WEDGE REGIME OVER THE FAR
NORTHWEST PIEDMONT AND WILL KEEP NE WINDS THERE UNTIL FROPA SATURDAY
AFTERNOON. AT THIS TIME THE MID LEVEL WINDS GO WESTERLY AND DRY OUT
THE COLUMN ALOFT. THE NAM BRINGS CAPES UP TO 2000+ J/KG IN THE
SOUTHEAST CWA SATURDAY AFTERNOON... AND THETA-E LAPSE RATES IN
FORECAST SOUNDINGS EXCEED 20 DEGREES K. WITH BRN VALUES OF 15-25 AND
BULK SHEAR VALUES OF 40-50 KT... COULD SEE SOME STRONG STORMS & WILL
NEED TO KEEP AN EYE OUT FOR THIS. WILL KEEP HIGH CHANCE POPS THROUGH
SATURDAY EVERYWHERE THEN IN THE NORTHEAST FOR A FEW HOURS SATURDAY
EVENING BEFORE DRY AIR AND THE INCOMING HIGH PRESSURE AREA TAKE
OVER. GOOD MID LEVEL CAPPING ON SUNDAY SHOULD LIMIT ANY RAIN RISKS
BUT DO EXPECT SCATTERED TO BROKEN CLOUD DEVELOPMENT AT THE TOP OF
THE DRY ADIABATIC MIXED LAYER. TONIGHTS LOW TEMPS LOOK GOOD AND
WILL FOLLOW FAIRLY CLOSE TO CONSENSUS OF MOS GUIDANCE TEMPS SATURDAY
THROUGH SUNDAY.

SUNDAY NIGHT THROUGH TUESDAY: PLEASE SEE OFFICIAL BULLETINS FROM THE
NATIONAL HURRICANE CENTER CONCERNING HURRICANE WILMA. LATEST
FORECASTS KEEP WILMA FAR ENOUGH OFFSHORE TO BE OF LITTLE CONCERN TO
CENTRAL NC... ALTHOUGH NORTH TO NORTHEAST BOUNDARY LAYER WINDS COULD
GET BREEZY AT TIMES. OTHER THAN THAT... A LARGE CHILLY CANADIAN
SOURCE HIGH BUILDS INTO THE STATE IN EARNEST... BRINGING
TEMPERATURES SOME 5-10 DEGREES BELOW NORMAL. THE 12Z GFS HAS LOW
LEVEL THICKNESSES RUNNING 30-50 M BELOW NORMAL SO TEMPS COULD END UP
EVEN COLDER. LATEST MODEL RUNS DISAGREE ON THE POSITION AND
ORIENTATION OF THE LARGE UPPER VORTEX TO OUR NORTH AND ANY VORTICITY
MAXIMA ROTATING AROUND IT... SO HAVE KEPT SKIES PARTLY CLOUDY TO
ACCOUNT FOR THIS UNCERTAINTY. LOWS IN THE 40S SUNDAY NIGHT AND 37-45
MONDAY NIGHT. HIGHS 59-69 MONDAY AND 59-64 TUESDAY. -GIH

LONG TERM (TUESDAY NIGHT THROUGH FRIDAY)...

A SHORT WAVE WILL MOVE THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY
.EXITING THE AREA THURSDAY. HIGH PRESSURE WILL BUILD OVER THE
AREA FROM THE NORTH THURSDAY FURTHER ENHANCING THE COLDER AIR
ALREADY OVER THE REGION. LOWS MOSTLY IN THE 40S WITH HIGH IN THE
60S. -RHJ

AVIATION...

LOW CLOUDS AND FOG MAINLY ACROSS THE NORTHERN TAFS WILL CONTINUE TO
LIFT THROUGH THE AFTERNOON. CLOUDINESS HELD OVER THE AREA IN
ASSOCIATION WITH COLD FRONT THROUGH THE NORTHERN PORTION OF THE CWA.
ACROSS THE SOUTH MAINLY MID AND HIGH LEVEL SCATTERED CLOUDS. CLOUDS
WILL LOWER OVER THE CWA TONIGHT AS RAIN THREATENS THE REGION. MVFR
CONDITIONS AROUND SUNSET WILL BECOME IFR IN SCATTERED RAIN AND FOG
OVERNIGHT TO NEAR SUNRISE SATURDAY. IFR CONDITIONS CONTINUING
THROUGH THE DAY SATURDAY WITH CHANCE OF RAIN DURING THE AFTERNOON IN
RESPONSE TO A COLD FRONT MOVING THROUGH THE AREA. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
Hazardous weather outlook, Oct 21, 5:34 AM EDT, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
534 AM EDT FRI OCT 21 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
534 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONTAL PASSAGE AND STRONG WINDS IN THE UPPER ATMOSPHERE
WILL COMBINE TO PRODUCE THUNDERSTORMS ON SATURDAY. SOME OF THE
STORMS COULD BECOME SEVERE...ESPECIALLY ACROSS NORTH PORTIONS OF
THE PIEDMONT AND COASTAL PLAIN. STAY TUNED TO ALL HAZARDS WEATHER RADIO
OR OTHER LOCAL MEDIA FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Special weather statement, Oct 21, 7:45 PM EDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT FRI OCT 21 2005

NCZ041-042-220045-
JOHNSTON-WAKE-
745 PM EDT FRI OCT 21 2005

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN WAKE AND WESTERN
JOHNSTON COUNTIES THROUGH 845 PM EDT...

AT 745 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7
MILES NORTH OF LILLINGTON...OR ABOUT OVER ANGIER...MOVING NORTHEAST
AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTERN FUQUAY
VARINA...CLEVELAND...COATS CROSSROADS...AUBURN...AND CLAYTON.

GUSTY WINDS OF 35 TO 45 MPH... HAIL TO THE SIZE OF MARBLES... AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND
AWNINGS COULD BE TOSSED AROUND.

MWS
Special weather statement, Oct 21, 8:30 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT FRI OCT 21 2005

NCZ026-027-041-220130-
FRANKLIN-NASH-WAKE-
830 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS FRANKLIN...NASH AND WAKE
COUNTIES THROUGH 900 PM EDT...

AT 830 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ZEBULON...OR ABOUT 17 MILES EAST OF RALEIGH...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PILOT...AND...
RILEY...SAMARIA...AND...BUNN...LAKE ROYALE...SPRING HOPE...MOMEYER...
NASHVILLE...AND...CASTALIA.

VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THIS STORM. PEA TO MARBLE SIZED HAIL WILL ALSO OCCUR
IN THE PATH OF THIS STORM. THE STORM WILL MOVE INTO NASH AND
FRANKLIN COUNTIES BEFORE 845 PM.

14
Local storm report, Oct 21, 8:36 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
836 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             4 SSE KNIGHTDALE        35.74N 78.46W
10/21/2005  0.75 INCH        WAKE               NC   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED AT INTERSECTION OF TURNIPSEED
            ROAD AND MAJOR FLADE ROAD.

&&

MWS
Local storm report, Oct 21, 8:57 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
857 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             ZEBULON                 35.82N 78.32W
10/21/2005  0.75 INCH        WAKE               NC   TRAINED SPOTTER

            PENNY SIZED HAIL REPORTED IN ZEBULON.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 8:02 PM EDTSevere Thunderstorm WarningRAHWake28 min
Oct 21, 9:10 PM EDTSevere Thunderstorm WarningRAHAnson35 min
Oct 21, 11:27 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Oct 22, 1:24 AM EDTSevere Thunderstorm WarningRAHJohnston21 min
Oct 22, 1:41 AM EDTSevere Thunderstorm WarningRAHHoke34 min
Oct 22, 2:07 AM EDTSevere Thunderstorm WarningRAHCumberland23 min
Oct 22, 2:32 AM EDTSevere Thunderstorm WarningRAHCumberland28 min
Oct 22, 3:25 AM EDTSevere Thunderstorm WarningRAHSampson35 min
Oct 22, 4:02 AM EDTSevere Thunderstorm WarningRAHSampson28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.